Ohio, 2014Tornado in Ohio, August 12, 2014
August 12, 2014 · NWS ILN · 1 event in 1 county or zone
A strong upper level low combined with a cold front to produce showers and thunderstorms. One of these storms produced a very weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low combined with a cold front to produce showers and thunderstorms. One of these storms produced a very weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 12, 8:26 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 12, 8:26 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
926 AM EDT TUE AUG 12 2014
.SYNOPSIS...
A COLD FRONT AND UPPER LEVEL TROUGH WILL CROSS THE REGION TODAY.
HIGH PRESSURE WILL BUILD IN THE UPPER MIDWEST ON WEDNESDAY AND THEN
SETTLE OVER THE OHIO VALLEY THURSDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT IS PUSHING EAST ACROSS WESTERN OHIO THIS MORNING AND A
NARROW LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED JUST AHEAD
OF IT ACROSS CENTRAL OHIO. AS WE PROGRESS INTO THIS AFTERNOON...THE
BETTER INSTABILITY AND SHEAR WILL BE JUST OFF TO OUR EAST. THE
LATEST HRRR SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION...WITH
THE CURRENT LINE OF STORMS INTENSIFYING AS IT PUSHES EAST OF OUR
AREA INTO THE MORE FAVORABLE AIRMASS LATER THIS MORNING INTO
EARLY AFTERNOON. MEANWHILE...EXPECT SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS TO SPREAD BACK IN FROM THE NORTHWEST
THROUGH THE AFTERNOON HOURS AS THE UPPER LEVEL TROUGH AXIS PIVOTS
INTO THE AREA. THIS WILL LIKELY BE DIURNALLY ENHANCED SO EXPECT
HIGHEST POPS WITH THIS ACROSS OUR NORTHWEST...DECREASING OFF TO
THE SOUTHEAST THROUGH LATE AFTERNOON/EARLY EVENING AS WE START TO
LOSE THE DAYTIME HEATING. EXPECT HIGHS TODAY RANGING FROM THE LOW
TO MID 70S ACROSS THE NORTHWEST TO THE UPPER 70S/NEAR 80 IN THE
FAR SOUTHEAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
ANY SEMBLANCE OF SHOWERS SHOULD BE WELL EAST OF THE CWA BY
NIGHTFALL. WNW WINDS AT THE SURFACE WITH HIGH PRESSURE BUILDING IN
THE MIDWEST WILL HELP DRIER AIR TO BE PULLED INTO THE OHIO VALLEY.
NAM AND CANADIAN MODEL ARE SHOWING A POSSIBILITY OF A SPRINKLE
OVER THE REGION IN THE PREDAWN HOURS WED MORNING. IF THIS WERE TO
OCCUR...IT IS PURELY FROM THE COLD POOL OF AIR ALOFT. ATTM...I DO
NOT SEE ENOUGH MOISTURE TO ALLOW THE COLD POOL TO WRING OUT A
SHOWER AND HAVE LEFT THE FORECAST DRY.
ON WEDNESDAY...NORTHWEST WINDS WILL KEEP THE COLD AIR OVER THE
REGION WITH HIGHS STAYING IN THE LOW TO MID 70S. A WEAK BOUNDARY
WILL LINGER NORTH OF KY AND THE REAL COLD PUSH ON NORTHERLY WINDS
WILL POSSIBLY SQUEEZE OUT A SHOWER WNW TO ESE OF METRO CINCY ON
THURSDAY AFTERNOON...SLOWLY PUSHING SOUTH INTO KY BY EVENING. THE
CENTER OF THE HIGH WILL SETTLE OVER THE CWA BY FRIDAY MORNING AND
LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE LOWER 50S ACROSS THE
AREA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
NORTHWEST FLOW ALOFT AT THE BEGINNING OF THE PERIOD WILL FLATTEN AND
BECOME MORE ZONAL OVER THE WEEKEND. 12Z MODELS ARE IN REASONABLE
AGREEMENT THAT A SHORT WAVE WILL PUSH INTO THE REGION ON MONDAY. AT
THE SURFACE HIGH PRESSURE WILL DOMINATE LATE IN THE WEEK BEFORE
SLIDING OFF TO THE SOUTHEAST DURING THE WEEKEND. CANNOT COMPLETELY
RULE OUT SOME STORMS ACROSS THE NORTHERN COUNTIES OVER THE WEEKEND
ON THE SOUTHERN FRINGE OF A MORE ACTIVE CONVECTIVE CORRIDOR ACROSS
THE GREAT LAKES. BUT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED ON MONDAY. TEMPERATURES EARLY IN THE PERIOD WILL BE BELOW
NORMAL BUT THEN WARM TO ABOVE NORMAL EARLY NEXT WEEK.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
IFR STRATUS DEVELOPED ACROSS THE ERN TAFS THIS MORNING...ALONG
WITH MVFR FOG AT MOST LOCATIONS. NOW A SFC TROF THAT SHIFTS THE
WINDS TO THE W IS PUSHING THRU INDIANA. AHEAD OF THIS TROF...AN AREA
OF AC IS DEVELOPING...BUT THEN ADDITIONAL MVFR STRATUS HAS DEVELOP
ACROSS INDIANA.
MEANWHILE A VIGOROUS H5 S/W WILL DIG INTO THE REGION THIS
AFTN...PROVIDING LIFT FOR CONVECTION. EXPECT THE STRATUS TO AFFECT
THE REGION THRU 14-15Z...THEN THE AIRMASS WILL
DESTABILIZE....ESPECIALLY OVER THE ERN TAFS. CONVECTION ALLOWING
MODELS DEVELOP PCPN ACROSS THE ERN TAFS LATE THIS MORNING...BUT
LEAVE THE W DRY. FOLLOWED THIS SCENARIO BY PUTTING VCTS IN THE
ERN TAFS FROM 15-18Z. AS THE UPPER TROF APPROACHES THIS AFTN A FEW
SHRA COULD AFFECT THE WRN TAFS IN THE AFTN.
THE H5 TROF S/W WILL WORK E AFT 00Z. THIS SHOULD BRING AN END TO
THE SHOWER/THUNDERSTORM THREAT. MVFR STRATUS COULD REDEVELOP AFT
06Z TONIGHT.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, Aug 12, 9:21 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1021 AM EDT TUE AUG 12 2014
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>045-
051>054-060>063-070>072-077-078-131430-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI-
CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-
1021 AM EDT TUE AUG 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ097>100-OHZ046-055-056-064-065-073-074-079>082-088-131430-
BRACKEN-ROBERTSON-MASON-LEWIS-DELAWARE-FRANKLIN OH-LICKING-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1021 AM EDT TUE AUG 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT MAY PRODUCE SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL THROUGH EARLY
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Tornado, Licking
- When
- August 12, 10:15 AM EST to 10:16 AM EST
- Where
- Licking County, 1.82 mi SSW of Appleton to 1.77 mi SSW of Appleton
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 40.175, -82.632
Video from the public confirmed a very brief and weak tornado on the ground for a few seconds with minimal damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532243.